Can Probiotics Cause Nausea? (Dr. Farahat)
By Dr. Farahat.
Is Nausea a side effect of Probiotics? the short answer.
Probiotics are “live” and “active” Bacteria or fungi that are similar to your gut microbes. They are the ”good guys“ of the micro-organism world.
Probiotics are generally safe to take with rare and minimal documented side effects. to the degree that the CDC Doesn’t consider it medication and is marketed as a dietary supplement.
Regarding nausea, Probiotics are not known to commonly cause nausea in the long term. However, in the first few days of taking a new probiotic, you may experience some stomach upset, mild bloating, and nausea which soon subside.
Possible cause of nausea due to probiotics:
- Association doesn’t mean causation: co-existence of nausea while taking a probiotic. Think of other causes of nausea such as gastritis, other medications, and functional dyspepsia. the complete list of possible causes of nausea is explained here.
- Recent Intake: probiotic can cause some gut upset in the first few days of taking them. but the condition subsides after a few days or a couple of weeks (ref).
- You are taking the wrong dose: starting with the full dose can cause probiotic side effects, it is better to start with the lowest dose and gradually increase it to avoid side effects such as gastric upset, bloating, and nausea.
- A reaction to specific probiotic strain: some probiotics may induce the secretion of histamine inside your gut leading to such effects. this is extremely rare, only some case reports (ref).
- The poor manufacturing quality of some probiotics (allergy to inactive probiotic capsule constituents): the presence of some allergens can trigger nausea such as soy, lactose, GMOs, and other allergic substance (ref). switching to a quality probiotic can be a solution for such a case.
How to know if nausea is caused by your probiotic or something else?
They are some ways to know if your nausea is caused by probiotics or another cause:
- The onset of nausea: the most simple and the most direct way is to correlate the time you started the new probiotic with the onset of nausea. if your nausea started a day or a few days after starting a new probiotic, then suspect it as a cause of your nausea.
- The associated symptoms: During the first days of starting a new probiotic, you may experience some gut symptoms. these symptoms usually disappear within days.
If the onset of nausea is associated with some gastric upset, distension, bloating, and mild diarrhea, it is more suggestive that the nausea is due to the new probiotic.
- Prior history of nausea before probiotics: Do you have a history of chronic or recurrent nausea? If so, this is against the assumption that probiotics are the cause.
Think of the original cause of your recurrent nausea.
- Having another co-existing condition or medications that cause nausea: Nausea has a broad list of causes. owning that it’s extremely rare for probiotics to cause nausea, thinking of another co-existing condition causing nausea makes more sense.
Examples of some common co-existing conditions:
– Gastritis, GERD, and functional dyspepsia (indigestion).
– Motion sickness.
– Gastroenteritis (stomach bugs).
– Painful conditions: any prolonged pain can result in nausea and loss of appetite.
– Medications: some medications are very common to cause nausea, such as analgesics, chemotherapy, oral contraceptive pills, some antibiotics such as azithromycin, Flagyl, and many other drugs.
– Alcoholo, Coffee abuse.
– Undiscovered Pregnancy.
– Too much stress, anxiety, decreased sleep.
– Severe headaches and migraines.
For a complete list and detailed explanation, learn more HERE.
- Stopping the probiotic results in an improvement in your nausea: another good method to know the effect of your probiotic is to stop it for 2 or 3days. If your nausea improves, this strongly suggests that the probiotic is the cause.
What to do if you think your probiotic is causing you nausea?
Double-check to make sure that your probiotic is the cause of nausea. because it is extremely rare for probiotics to cause nausea.
But if you are quite sure that probiotics are related to your nausea, ask your doctor about the best options which may include:
- Recently taking the probiotic?: It is better to wait before withdrawing the probiotic. This is because some probiotics cause these issues in the first few days or weeks, and then nausea disappears.
- Take the Probiotic along with a meal: don’t take the probiotic on an empty stomach, try to take them with food, yogurt, or a smoothie to prevent nausea.
- Decreasing the dose: a better option is to try to stop the probiotic for 2-3 days and re-introduce it at a lower dose.
- Switching to another “Quality” probiotic: changing the type of probiotic can lead to the resolution of nausea.
Poor manufacturing standards or the addition of allergic constituents such as GMOs, soy, lactose, or gluten to the probiotic capsules may be the cause. Switching to an allergen-free quality probiotic can be life-saving. A good option to switch to is the allergen-free Seed. probiotic.
- Taking an anti-nausea medication for a while: your doctor can prescribe some anti-nausea meds for some days and then withdraws them, nausea will disappear even after stopping the anti-nausea medication in many times.
Always work with your doctor to determine the best option according to your condition.
Do you know that probiotics may cause IMPROVEMENT in nausea and appetite?
There is growing research evidence that many probiotic bacteria can improve appetite, nausea, and food behavior (ref).
Probiotics are generally good for your appetite and gut health as they:
- Fights the bad microbes that may cause gut issues, including H. pylori which may cause gastric upset and nausea.
- Help you digest food and prevent indigestion.
- Forming useful substances such as vitamins.
- Boosts your gut immunity.
- Breaking down and absorbing medications.
What are the possible side effects of Probiotics?
Again, Probiotics are just the same as the naturally occurring bacteria inside your digestive system. and the incidence of side effects is rare and usually of benign nature.
Possible side effects include:
- Initial Gas and bloating: the most reported side effect of probiotics is gas and bloating in the first few days of taking a new probiotic.
Usually, the condition is self-limiting.
- Diarrhea or constipation: some people experience changes in bowel habits after taking a new probiotic.
- Others: such as allergic skin reactions, headaches.
- Serious adverse reactions are extremely rare and limited to people with non-competent immune systems. It includes serious allergic reactions to the probiotics or one of its capsule constituents and an increased risk of infections when bacteria can enter the bloodstream.
- Probiotics are generally safe supplements, Nausea due to probiotics is rare and not a typical side effect.
- Double-check for coexisting causes of nausea such as other medications, gastritis, functional dyspepsia, and others.
- The recent introduction of a new probiotic can cause some stomach upset, commonly bloating, distension, and maybe nausea.
- Lowering the dose or switching to “quality” and allergen-free probiotics can solve the problem.
- Always work with your doctor to determine the best option.
Lipase levels normally range from 13 to 78 U/L (units per liter). Elevated lipase levels of more than three times the upper limit of normal are suggestive of acute pancreatitis.
Gallbladder removal is done by either open surgery via a single incision in the right upper abdomen or by laparoscopy (called laparoscopic cholecystectomy.
Colon cancer symptoms in women include diarrhea, constipation, black or bloody stools, abdominal pain, weight loss, and a sense of rectal mass.
The most common gallbladder symptoms in women are right upper quadrant pain that may refer to the back, severe nausea, vomiting, and bloating.
Your poop may smell like sewer gas after eating certain foods, such as cruciferous vegetables, eggs, animal meat, and others. However, it may also reflect disease conditions such as malabsorption, food intolerance, or infection.
Pancreatic diarrhea can be caused by chronic pancreatitis, acute pancreatitis, or pancreatic cancer. It often leads to offensive, fatty, and bulky loose stools.
There are no specific changes in poop smell or color in people with appendicitis. Although some patients may experience foul-smelling stool with appendicitis, it is not a unique disease feature.
Causes of loose poop that come out in small soft pieces include dietary changes, food intolerances (such as lactose intolerance), infections of the gut, irritable bowel syndrome, and other causes of chronic or recurrent diarrhea such as celiac disease, IBD, stress, or drugs.
Giardiasis poop typically looks yellowish or grey in color, bulky, offensive, or fishy-smelling in odor. In most cases, the stool is usually loose or watery; However, hard stool (constipation) may be found in a minority of patients.